Alabama, 2020

Lightning Strike in Alabama, June 9, 2020

June 9, 2020 · NWS BMX · 1 event in 1 county or zone

Remnants of a tropical cyclone produced numerous showers and thunderstorms over east Alabama. Some of the storms produced winds gusts of 40 to 50 mph and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Remnants of a tropical cyclone produced numerous showers and thunderstorms over east Alabama. Some of the storms produced winds gusts of 40 to 50 mph and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 11:08 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 11:08 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1208 PM CDT Tue Jun 9 2020

.SHORT TERM...
/Updated at 0253 AM CDT Tue Jun 09 2020/

Today and tonight.

A few spiraling outer convective bands continue to bring rain
showers and a few rumbles of thunder to portions of northwest
Central AL early this morning. Overall, Cristobal continues to move
northward across AR, with a broad reservoir of muggy, tropical air
across most of the Southeast. Current mesoanalysis shows PWs above
2.0" along and northwest of I-20. These are the areas I've focused
PoPs through the morning hours as the system continues to exit the
region.

By this afternoon, insolation will act to destabilize the airmass
allowing for scattered to numerous showers and thunderstorms to
develop. By that time, weakly confluent flow ~850 mb is progged to
bring a fetch of higher PWs from the northern Gulf into the
southeastern half of the area, along with 1,000-2,000 MLCAPE. A good
coverage of rainfall is expected, and this is where PoPs were
focused during this time. Lack of wind shear & favorable lapse rates
suggests the airmass is too 'tropical' in nature to foster any
problematic thunderstorms or severe weather. (We could have a few 30-
40 mph gusts in the afternoon/evening in stronger clusters, however,
particularly in any areas of higher DCAPE in the southeast). The
more noticable weather outside of rain-cooled areas will be
warm/muggy air. Temps in the mid-upper 80s & dewpoints in the mid-
upper 70s will allow for heat indices to climb well into the 90s
this afternoon. Coverage/intensity of showers and thunderstorms
generally wanes this evening with only isolated coverage forecast by
midnight.

Wednesday afternoon.

There aren't a lot of differences in our overall moisture &
thermodynamic environment Wed afternoon as compared to Tue
afternoon. We do seem to squeeze out a slightly more robust CAPE
profile Wed as temperatures aloft cool just a couple degrees in the
wake of Cristobal's departing warm core circulation. Overall,
boundary layer profiles remain pretty much the same, with surface
temps in the mid-upper 80s and dewpoints in the mid 70s during the
afternoon as showers and thunderstorms get going.

A couple additions to the atmosphere will help exacerbate convective
activity, however, as a shortwave ejects across the Plains, then
turns northeast across the mid Mississippi River Valley and into the
Ohio Valley. As a result, we don't get much in the way of dynamical
forcing from this perturbation as it lifts too far north of the Deep
South, though a small pick up in flow ~500 mb, as well as a brief
period of mid to upper-level diffluence, will act to enhance
convection Wed afternoon and evening. This all takes place in the
muggy/tropical airmass already in place and ahead of an advancing
surface cold front which will work its way from west to east Wed.
This feature should be knocking on the door of AL by the early
afternoon. All things considered, a few multicell clusters could
pose a damaging wind threat Wed afternoon and early evening as cold
pools aggregate, in an otherwise marginal shear environment (eff.
bulk shear 15-20 kts) with 2,000-3,000 J/kg SBCAPE. Fortunately, a
stubborn sub-tropical ridge to our southeast is blocking a pool of
more favorable mid-level lapse rates from coming into the Deep South
(warmer 850-700 mb temps can't seem to encroach into this
circulation as flow vectors are coming off the Gulf in Central AL).
Thus, marginal lapse rates aloft (~6 C/km per various forecast
soundings) inhibit confidence of strong updrafts, though this could
be overcome a tad by additional forcing. We'll also need to keep an
eye on any pockets of higher DCAPE that may enhance damaging wind
potential. This is lower confidence as we remain quite saturated
below 600 mb on many forecast soundings. With the cold front
possibly lagging behind, another band of showers and storms may get
going in the evening along its axis, but I suspect they'll struggle
significantly as most of the lower troposphere will be worked over
from antecedent convection. Overall, the plan is to maintain the low-
confidence mentioning of strong to severe wind gusts in the HWO,
primarily for the eastern two thirds of the area and in the
afternoon & evening.

40/Sizemore

.LONG TERM...
/Updated at 1200 PM CDT Tue Jun 09 2020/

Very few changes needed for the longer term forecast. After the
front clears the area tomorrow afternoon, deep layer ridging is
expected to build throughout much of the central CONUS for the
remainder of the period. Although there is increasing concern
with the backdoor trough that will develop into the Mid-Atlantic
States later in the weekend. This newer trend may introduce at
least a small chance of showers through next week. Left PoPs out
of this period for now, but we will have to take a second look in
future updates.

17/KLAWS

Previous long-term discussion:
/Updated at 0253 AM CDT Tue Jun 09 2020/

Wednesday night through Monday.

The cold front is still sliding southeastward through Central AL
Wednesday evening and through the overnight hours. Coverage of
showers and thunderstorms will diminish as we go through the night,
so any severe potential will become even more isolated and will
likely be over by midnight as the environment becomes less favorable
south and east of I-85 through the early morning hours.

A drier air mass builds in Thursday behind the front. The frontal
boundary itself is expected to be just south and east of Barbour
County by sunrise Thursday morning, so any rain chances should be
just out of our area, though we may have to re-introduce some
isolated showers in Barbour County for a few hours in the morning if
the forward propagation of the frontal boundary slows down. The
front is expected to become stationary just to our southeast for at
least the remainder of the week.

High pressure builds in across the area Thursday afternoon through
Friday, which will keep the area rain-free. An upper level trough
digs into the Pacific NW Friday, which amplifies the ridge across
the Central US, and a trough deepens over the Eastern CONUS in
response. The eastern trough dips into the Appalachians Friday
into Saturday, but moisture return across our area is limited, so
I don't think we'll see any impacts. The stalled frontal boundary
to our south could retrograde slightly as an impulse slides
through the main upper trough Saturday, but confidence is low, so
I'll only carry roughly 10% PoPs for the southeastern counties on
Saturday afternoon for now. Otherwise, generally mild conditions
expected for the second half of the week and into the weekend with
morning lows in the low 60s and highs in the mid to upper 80s to
near 90.

Model guidance diverges Sunday through Monday in regards to the
eastern trough. Both the GFS and Euro develop a cut-off upper low,
but how that evolves 6-7 days out is highly uncertain. For now, I'll
only carry minimal (5-10%) PoPs because even if the low does dip far
enough south to provide forcing for showers, I think the moisture
availability in our are will be limited due to the lack of deep
southerly flow, which will likely be blocked by the
previously stalled frontal boundary.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Lingering MVFR stratus will continue to affect the aviation
forecast during the day today. VFR breaks can be expected at
times as we go into the afternoon hours, with high confidence of
more shower and thunderstorm development in the vicinity of
terminals this afternoon. Winds will be greatly diminished from
yesterday but could gust upwards to 20 knots at times from the
south later this afternoon. Shower and storm coverage should
decrease overnight tonight with low IFR to MVFR stratus
development expected once again.

56/GDG

&&

.FIRE WEATHER...

Tropical moisture persists today across Central AL as afternoon
showers and thunderstorm will likely develop. A cold front moves
through Wednesday, bringing another shot of thunderstorms and a
shift from the southerly flow to more northerly flow. After the
front moves out Wednesday night, drier weather builds in and will
continue through the rest of the week. Min RHs will remain in the
40% range Thursday before dropping into the 30% range Friday and
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  88  62  84  60 /  40  60  30   0   0
Anniston    71  88  63  85  61 /  40  70  40   0   0
Birmingham  74  89  64  85  63 /  40  50  20   0   0
Tuscaloosa  73  90  64  85  62 /  30  50  10   0   0
Calera      73  88  64  84  62 /  40  70  30   0   0
Auburn      71  85  67  86  65 /  40  80  50  10   0
Montgomery  73  89  67  87  64 /  30  80  50  10   0
Troy        73  88  68  88  66 /  30  80  50  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 9, 2:03 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
303 AM CDT Tue Jun 9 2020

ALZ011>015-017>050-101115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
303 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms containing damaging wind gusts are
possible on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Wednesday. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Jun 9, 12:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
100 PM CDT Tue Jun 9 2020

ALZ047-091830-
Lee AL-
100 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 130 PM
CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or near Opelika, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Opelika, Bleecker, Beans Mill, Beulah, Beauregard and Griffen Mill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3247 8533 3263 8542 3275 8523 3275 8514
      3274 8512 3273 8511 3271 8512 3269 8512
      3266 8509 3265 8511 3263 8509 3263 8508
      3262 8509 3259 8508 3256 8504
TIME...MOT...LOC 1800Z 243DEG 18KT 3259 8530

75 Linhares
Special weather statement, Jun 9, 12:08 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
108 PM CDT Tue Jun 9 2020

ALZ047-048-091900-
Lee AL-Russell AL-
108 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHERN
RUSSELL COUNTIES UNTIL 200 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or 8 miles southwest of Smiths, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Monterey Heights,
Ladonia Sports Complex, Marvyn, Phenix Drag Strip and Parkmanville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3235 8525 3245 8542 3256 8504 3252 8501
      3250 8500 3249 8500 3248 8499 3247 8500
      3245 8499 3244 8497 3243 8499
TIME...MOT...LOC 1808Z 224DEG 16KT 3247 8520

75 Linhares
Special weather statement, Jun 9, 12:10 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
110 PM CDT Tue Jun 9 2020

ALZ040>042-091845-
Autauga AL-Lowndes AL-Dallas AL-
110 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND SOUTHEASTERN DALLAS COUNTIES UNTIL 145 PM
CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler, or 8 miles southeast of Selmont-West Selmont, moving northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Selmont-West Selmont, White Hall, Benton, Mulberry, Belknap,
Gardner Island, Tyler, Dallas Lake, Old Cahaba Park, Memorial
Stadium, Burnsville, Dallas County Horse Arena, Skyharbor Airport,
Robert F. Henry Lock And Dam, Craig Field Aiport, Selma Drag Strip,
Edmund Pettus Bridge and Selma University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3213 8696 3232 8719 3255 8687 3237 8663
TIME...MOT...LOC 1810Z 226DEG 24KT 3227 8694

75 Linhares

The radar

The Maxwell AFB radar (KMXX), 54 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
June 9, 12:12 PM CST
Where
Lee County, 2.07 mi SE of Prince Xrd
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.482, -85.222

Home located on Lee Road 2087 struck by lightning with ensuing fire. Two women struck by lightning on the same road. Both survived with unknown injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903371.